Hail, Scotts Bluff
- When
- September 9, 4:43 PM MST to 4:50 PM MST
- Where
- Scotts Bluff County, 2.95 mi SSW of Melbeta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -103.540
Thunderstorms developed over the western Nebraska Panhandle during the late afternoon of 9 September 2010. These storms formed along a dry line that extended from western South Dakota into extreme southeastern Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed over the western Nebraska Panhandle during the late afternoon of 9 September 2010. These storms formed along a dry line that extended from western South Dakota into extreme southeastern Wyoming. The hardest hit area, Melbeta Nebraska, received golfball sized hail with one of these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 1:28 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 228 PM MDT THU SEP 9 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT WARM...DRY...AND WINDY CONDITIONS ARE PREVALENT OVER MUCH OF THE WESTERN CWA THIS AFTERNOON AS SHORTWAVE ENERGY IS MOVING TOWARD THE REGION IN THE SOUTHWEST FLOW ALOFT. A SURFACE COLD FRONT CURRENTLY ACROSS NORTHWEST WYOMING WILL MOVE THROUGH THE CWA LATER THIS EVENING...BUT WILL FIRST BRING GUSTY WINDS AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF IT. ALONG AND WEST OF THE LARAMIE RANGE...SURFACE WINDS HAVE BEEN OUT OF THE SOUTHWEST GUSTING 30 TO 45 MPH. DRY DOWNSLOPE WINDS WILL DROP RELATIVE HUMIDITY VALUES BELOW 15 PERCENT THIS AFTERNOON ACROSS PORTIONS OF CONVERSE AND NIOBRARA COUNTIES WHERE A RED FLAG WARNING IS IN EFFECT FOR EXPECTED CRITICAL FIRE WEATHER CONDITIONS. ELSEWHERE IN WYOMING... EXPECT RELATIVE HUMIDITY VALUES TO REMAIN ABOVE CRITICAL LEVELS IN THE UPPER TEENS TO UPPER 20S. THE COLD FRONT MOVES ACROSS THE CWA THIS EVENING AND WILL EASE WINDS AND COOL TEMPS SO RELATIVE HUMIDITY VALUES WILL INCREASE OVERNIGHT. THE OTHER CONCERN TODAY IS THE POTENTIAL FOR SEVERE WEATHER IN THE NEBRASKA PANHANDLE. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE WITH THE CAP SLOWLY ERODING OVER THIS AREA EARLY THIS AFTERNOON. SPC MESOANALYSIS SHOWS ROUGHLY 1000 J/KG OF MLCAPE CENTERED OVER THE SOUTHERN PANHANDLE WITH 1000-2000 J/KG OF SBCAPE MORE WIDESPREAD AND CREEPING INTO SE WYOMING...WITH LAPSE RATES STEADILY INCREASING AS WELL. A SURFACE TROUGH IS LOCATED JUST TO THE LEE OF THE LARAMIE RANGE AND CUMULUS CLOUDS ARE BEGINNING TO BUILD IN THIS AREA OF CONVERGENCE...ESPECIALLY IN THE VICINITY OF THE NORTH PLATTE RIVER VALLEY WHERE WINDS ARE MORE SOUTHEASTERLY VERSUS SOUTHERLY ELSEWHERE. THUS THE CURRENT FORECAST REMAINS ON TRACK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS EXTREME SOUTHEAST WYOMING AND TRACK NORTHEAST INTO THE NEBRASKA PANHANDLE. SOME MAY BE SEVERE WITH WIND AND HAIL THE MAIN THREATS LATE THIS AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH. CONDITIONS SHOULD IMPROVE OVERNIGHT BEFORE ANOTHER ROUND OF GUSTY NORTHWEST WINDS DEVELOP ON FRIDAY. TEMPERATURES WILL REMAIN ON THE COOL SIDE AS 700 MB TEMPS RANGE FROM 2 TO 6 DEGREES CELSIUS IN A NORTH TO SOUTH ORIENTATION. HOWEVER...RIGHT ALONG THE WY/NE/CO BORDER...TEMPS COULD WARM JUST ENOUGH AND COMBINE WITH THE DRY POST-FRONTAL AIR MASS TO PLUMMET RELATIVE HUMIDITY VALUES ENOUGH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN THIS AREA. HOWEVER...CONFIDENCE IS HIGHER THAT TEMPS WILL BE COOL ENOUGH TO KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS. .LONG TERM...SATURDAY THROUGH THURSDAY 500 MB HEIGHTS GRADUALLY RISE UNDER ZONAL/WESTERLY FLOW THIS WEEKEND. AS THE EASTERN PACIFIC TROUGH SLOWLY DEEPENS AND APPROACHES THE WEST COAST EARLY NEXT WEEK...THE RIDGE TO THE EAST AMPLIFIES WITH THE AXIS OVER THE ROCKIES THROUGH WEDNESDAY. THE RIDGE IS SUPPRESSED SOUTHWARD AS THE TROUGH OVER OR/CA MOVES EAST-NORTHEAST ACROSS THE NORTHERN/CENTRAL ROCKIES. THE GFS SOLUTION REMAINS FAIRLY CONSISTENT...WHILE THE 12Z ECMWF MOVES A SHORTWAVE TROUGH ACROSS THE CWA ON WEDNESDAY. A WEAK SURFACE COLD FRONT MOVES ACROSS THE CWA ON SUNDAY. BEHIND THE FRONT...HIGH PRESSURE BUILDS SOUTHEAST OVER THE NORTHERN/CENTRAL PLAINS EARLY NEXT WEEK. THIS WILL ALLOW A MOIST SOUTHEAST BOUNDARY LAYER FLOW TO DEVELOP EAST OF THE LARAMIE RANGE MONDAY NIGHT THROUGH WEDNESDAY MORNING. MODEL 925-850 MB RELATIVE HUMIDITY PROGS AND SOUNDINGS SUGGEST LOW CLOUDS/FOG WILL BE POSSIBLE DURING THE LATE NIGHT/EARLY MORNING PERIODS. THEY ALSO INDICATE MARGINAL INSTABILITY DURING THE AFTERNOONS...HOWEVER MUCH OF THE AREA EAST OF THE LARAMIE RANGE WILL BE CAPPED TO PRECLUDE CONVECTIVE DEVELOPMENT. TEMPS WILL AVERAGE 5 TO 10 DEGREES ABOVE NORMAL SATURDAY THROUGH MONDAY... THEN MODERATE TO ABOUT 5 DEGREES ABOVE NORMAL FOR TUESDAY THROUGH THURSDAY. && .AVIATION...18Z TAF ISSUANCE VFR CONDITIONS ARE FORECAST THROUGH THE NEXT 24 HOURS. GUSTY SOUTH TO SOUTHWEST SURFACE WINDS OF 25 TO 45 MPH WILL PREVAIL THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES EAST ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA PANHANDLE. ISOLATED SHOWERS AND TSTORMS WILL DEVELOP LATER THIS AFTERNOON...MAINLY ALONG AND EAST OF THE LARAMIE RANGE... AND BECOME MORE NUMEROUS OVER THE NEBRASKA PANHANDLE THIS EVENING. A BRIEF PERIOD OF MVFR CONDITIONS AND MODERATE TURBULENCE WILL BE POSSIBLE IN AND NEAR THE TSTORMS. WINDS WILL SHIFT TO THE WEST AND NORTHWEST AND SLOWLY DIMINISH BEHIND THE COLD FRONT LATER THIS EVENING AND INTO THE OVERNIGHT PERIOD. && .FIRE WEATHER... A RED FLAG WARNING IS IN EFFECT THROUGH 7 PM MDT THIS EVENING FOR ZONE 301 AS GUSTY SOUTHWEST WINDS WILL COMBINE WITH WARM AND DRY CONDITIONS...PRODUCING CRITICAL FIRE WEATHER CONDITIONS. ELSEWHERE ACROSS WYOMING...HUMIDITY VALUES ARE EXPECTED TO REMAIN IN THE UPPER TEENS TO UPPER 20S...WITH MUCH HIGHER VALUES IN THE NEBRASKA PANHANDLE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM JUST EAST OF THE LARAMIE RANGE THIS AFTERNOON AND TRACK ACROSS THE NEBRASKA PANHANDLE THROUGH THIS EVENING. A COLD FRONT WILL MOVE ACROSS THE DISTRICT THIS EVENING AS WELL BRINGING COOLER TEMPS FOR FRIDAY. NORTHWEST WINDS WILL AGAIN BE GUSTY ACROSS MUCH OF THE AREA FRIDAY...WITH NEAR CRITICAL CONDITIONS POSSIBLE ALONG THE CO/WY/NE BORDER. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...RED FLAG WARNING UNTIL 7 PM THURSDAY FOR WYZ101-WYZ102. NE...NONE. && SHORT TERM/AVIATION...RJM LONG TERM...JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 443 AM MDT THU SEP 9 2010 WYZ101>103-106>108-116>119-101045- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 443 AM MDT THU SEP 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL FORM IN THE MID AFTERNOON OVER THE LARAMIE RANGE AND MOVE TO THE NORTHEAST ACROSS SOUTHEAST WYOMING. THE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH. THE ACTIVITY WILL DIMINISH AND END IN THE EVENING. WESTERLY WINDS WILL GUST AS HIGH AS 35 MPH OVER AND JUST EAST OF THE LARAMIE RANGE FROM LATE MORNING THROUGH TONIGHT. THE WARM...WINDY AND DRY CONDITIONS WILL HEIGHTEN FIRE WEATHER CONCERNS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY. THE WARM...DRY AND WINDY WEATHER WILL CREATE NEAR RED FLAG CONDITIONS ONCE AGAIN FRIDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101045- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 443 AM MDT THU SEP 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL FORM IN THE LATE AFTERNOON OVER THE LARAMIE RANGE AND MOVE TO THE NORTHEAST ACROSS THE NEBRASKA PANHANDLE. A FEW OF THE STORMS WILL BE SEVERE AND PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE ACTIVITY WILL CONTINUE THROUGH THE EVENING BEFORE ENDING. SOUTHERLY WINDS WILL GUST AS HIGH AS 35 MPH OVER THE PANHANDLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-101045- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 443 AM MDT THU SEP 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS WILL GUST AS HIGH AS 35 MPH TO THE WEST OF THE LARAMIE RANGE FROM LATE MORNING THROUGH TONIGHT. THE WARM...WINDY AND DRY CONDITIONS WILL HEIGHTEN FIRE WEATHER CONCERNS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY. THE WARM...DRY AND WINDY WEATHER WILL CREATE NEAR RED FLAG CONDITIONS ONCE AGAIN FRIDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 502 PM MDT THU SEP 9 2010 NEZ019>021-100000- BANNER NE-MORRILL NE-SCOTTS BLUFF NE- 502 PM MDT THU SEP 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...WESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 600 PM MDT... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILDCAT MOUNTAIN...OR 18 MILES SOUTH OF SCOTTSBLUFF...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WILDCAT HILLS STATE RECREATION AREA... HUBBARD GAP... COYOTE ROCK... CHIMNEY ROCK... MINATARE... SCOTTSBLUFF AIRPORT... BAYARD... LAKE MINATARE... MELBETA... MCGREW... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CLAYCOMB
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime sized hail also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249056, 249057, 249058, 249059.